Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 19, NWS Lake Charles, LA

May 8, 2023Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at May 8, 2023, 6:19 PM CDT for Jefferson County, Orange County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2023, 6:19 PM CDT (23:19 UTC)
Expired
May 8, 2023, 9:30 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 75 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2023-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2023-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

144 
WGUS54 KLCH 082319
FFWLCH
TXC245-361-090230-
/O.NEW.KLCH.FF.W.0019.230508T2319Z-230509T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
619 PM CDT Mon May 8 2023

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northeastern Jefferson County in southeastern Texas...
  Southwestern Orange County in southeastern Texas...

* Until 930 PM CDT.

* At 619 PM CDT, Doppler radar indicated another round of 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 4 inches of rain have already fallen. Additional rainfall 
  amounts of 1 to 3 inches are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Beaumont, Port Arthur, Nederland, Groves, Port Neches, Vidor, 
  Central Gardens, Rose City, Pine Forest, Southeast Texas Regional 
  Airport and Port Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3017 9405 3003 9399 2996 9383 2996 9384
      2995 9384 2983 9397 3010 9431

FLASH FLOOD...RADAR INDICATED

$$

MC
1 follow-up statement
061 
WGUS74 KLCH 090230
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
930 PM CDT Mon May 8 2023

TXC245-361-090240-
/O.EXP.KLCH.FF.W.0019.000000T0000Z-230509T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson TX-Orange TX-
930 PM CDT Mon May 8 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN JEFFERSON AND 
SOUTHWESTERN ORANGE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3017 9405 3003 9399 2996 9383 2996 9384
      2995 9384 2983 9397 3010 9431

$$

78

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 8, 3:50 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 8, 3:50 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
350 PM CDT Mon May 8 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 307 PM CDT Mon May 8 2023

An upper level ridge is over the gulf into the northern gulf coast
this afternoon while the subtropical ridge remain parked over the
northwest Atlantic. Over Texas, a pair of upper disturbances are
in the flow on the northwest side of the upper ridge. Ahead of
these disturbance showers and storms are developing over northeast
Mexico and Southeast/East Texas.

As the region warmed this afternoon storms developed over SE TX.
Ample moisture and steep lapse rates have allowed for a pretty
robust storm northwest of Beaumont. While organized severe wx is
not anticipated, another strong storm or two can not be ruled out.
High rain rates and slow storm motion has already allowed for 3
to 6 inches of rain over portions of Hardin Co.

Through the evening and into tonight, the HRR has been indicating
spotty high rain totals across SE TX and into south LA. Down
stream of this storm and outside of the area that is currently
under a flash flood warning in Jefferson, Orange, Cameron, and
Calcasieu rainfall totals at some locations may reach over a few
inches.

The blocking pattern will remain in place through the short term
with chances of rain each day as disturbances ride over the ridge
that is parked just to the east.

&&

.LONG TERM...
(Thursday through next Sunday)
Issued at 307 PM CDT Mon May 8 2023

The extended period remains dominated by a fairly uncertain, but
unsettled weather pattern as a series of upper level waves is
funneled across the region within a larger extratropical cyclone
moving slowly out of the four corners region and across the plains.
Guidance has continued its recent trend of little to no consistency
regarding the specifics of the individual disturbances.

Steady Southerly flow will persist through the low and mid levels of
the atmosphere maintaining the very tropical airmass in place across
the region. This will allow any of the daily convection to produce
periods of torrential rainfall that could result in nuisance
flooding. Areas that see significant rainfall over the next few days
will be particularly susceptible. The combination of the daily
convection and broken to overcast skies will hold temperatures near
to slightly below seasonal normals.

A weak frontal boundary will approach the Northern Gulf coast early
next week, but guidance is in fairly good agreement on any boundary
stalling North of the region which isn't uncommon for this time of
year. This will further extend the generally unsettled weather
pattern into next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Mon May 8 2023

Periodic lower (MVFR/IFR) ceilings may occur this afternoon.
Showers and thunderstorms are also possible at any terminal which
may reduce vis and cause gusty winds. MVFR to IFR ceilings can be
expected tonight through early Tuesday along with thin BR around
sunrise.

&&

.MARINE...
Issued at 307 PM CDT Mon May 8 2023

Onshore flow will prevail through the week. Periodic showers and
thunderstorms can be expected as a series of upper level
disturbances pass overhead.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  86  66  84 /  30  60  20  50
LCH  72  83  70  83 /  40  60  20  30
LFT  73  86  71  87 /  20  50  20  30
BPT  73  84  71  83 /  40  70  30  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...05
LONG TERM....66
AVIATION...05
Hazardous weather outlook, May 8, 3:11 PM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
311 PM CDT Mon May 8 2023

LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254-
TXZ180-201-259>262-515-516-615-616-092015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
311 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of excessive rainfall and severe
thunderstorms across much of the area through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms will be possible each
afternoon. While organized severe weather is not expected, a couple
of strong to severe storms will be possible capable of producing
damaging winds and small hail. There is also a minor possibility of
flooding across parts of the area for most of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-450-452-455-470-472-475-092015-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
311 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered showers and thunderstorms can be expected each
day through next week. Organized severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 8, 3:51 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
351 PM CDT Mon May 8 2023

LAZ073-241-TXZ516-615-616-082115-
West Cameron LA-Southern Calcasieu LA-Northern Orange TX-
Lower Jefferson TX-Southern Orange TX-
351 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of northwestern Cameron
and southwestern Calcasieu Parishes, northeastern Jefferson and
Orange Counties through 415 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vidor, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beaumont, Port Arthur, Orange, Nederland, Port Neches, Vidor, Bridge
City, West Orange, Rose City, Pine Forest, Pinehurst, Orangefield and
Toomey.

This includes the following highways...
 Interstate 10 in Texas between mile markers 880 and 857, near mile
marker 854, and between mile markers 851 and 850.
 Interstate 10 in Louisiana near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3010 9412 3009 9409 3011 9407 3013 9410
      3024 9403 3018 9371 3015 9371 3014 9369
      3013 9370 3016 9360 2990 9369 2992 9376
      2997 9376 2999 9380 3000 9379 2998 9383
      2999 9386 2997 9384 2996 9386 3005 9415
TIME...MOT...LOC 2051Z 286DEG 28KT 3013 9402

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Jones
Local storm report, May 8, 4:30 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
430 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND GST     3 NNW BRIDGE CITY       30.08N 93.87W
05/08/2023  M59 MPH          ORANGE             TX   MESONET

            MESONET REPORTS THUNDERSTORM WIND GUST OF 59
            MPH.

&&

CMK
Local storm report, May 8, 4:57 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
457 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     2 ESE ORANGE            30.10N 93.73W
05/08/2023                   ORANGE             TX   UTILITY COMPANY

            LARGE PORTION OF ORANGE TEXAS WITHOUT POWER
            AFTER STORM HAS PASSED.

&&

CMK
Special weather statement, May 8, 5:14 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
514 PM CDT Mon May 8 2023

TXZ201-261-516-082245-
Hardin TX-Northern Orange TX-Southern Jasper TX-
514 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of southeastern Hardin,
northwestern Orange and southeastern Jasper Counties through 545 PM
CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Kountze, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lumberton, Vidor, Silsbee, Kountze, Evadale, Pine Forest, Lakeview
and Weiss Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3036 9446 3044 9392 3017 9390 3018 9417
      3019 9418 3018 9419 3019 9421 3018 9422
      3018 9444
TIME...MOT...LOC 2214Z 265DEG 35KT 3028 9436

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

14
Local storm report, May 8, 5:20 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     FLASH FLOOD      1 NW BEAUMONT           30.10N 94.16W
05/08/2023                   JEFFERSON          TX   PUBLIC

            VIDEO OF WATER OVER CHEVVY CHASE LN IN
            BEAUMONT.

&&

MC
Special weather statement, May 8, 5:57 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
557 PM CDT Mon May 8 2023

TXZ201-082330-
Hardin TX-
557 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of northern Hardin
County through 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Honey Island, or near Saratoga, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lumberton, Silsbee, Kountze, Village Mills and Honey Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3049 9454 3050 9454 3052 9422 3027 9419
      3030 9460 3049 9462
TIME...MOT...LOC 2257Z 276DEG 26KT 3038 9451

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Calhoun

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 1:13 PM CDTSpecial Weather StatementLCHHardin32 min
May 8, 1:30 PM CDTSpecial Weather StatementLCHHardin30 min
May 8, 1:41 PM CDTSpecial Weather StatementLCHHardin34 min
May 8, 1:59 PM CDTSpecial Weather StatementLCHHardin31 min
May 8, 2:10 PM CDTSpecial Weather StatementLCHOrange35 min
May 8, 2:30 PM CDTSpecial Weather StatementLCHHardin45 min
May 8, 2:55 PM CDTSpecial Weather StatementLCHHardin35 min
May 8, 2:57 PM CDTTornado WarningLCHHardin, Jasper, Newton33 min
May 8, 3:11 PM CDTTornado WarningLCHHardin, Jefferson, Orange34 min
May 8, 3:23 PM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Orange7 hr
May 8, 3:51 PM CDTSpecial Weather StatementLCHOrange24 min
May 8, 3:59 PM CDTSevere Thunderstorm WarningLCHOrange31 min
May 8, 4:29 PM CDTSevere Thunderstorm WarningLCHOrange46 min
May 8, 4:36 PM CDTTornado WarningLCHOrange24 min
May 8, 5:14 PM CDTSpecial Weather StatementLCHHardin31 min
May 8, 5:57 PM CDTSpecial Weather StatementLCHHardin33 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.